Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2020, 6:05 PM MDT for Fergus County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2020, 6:05 PM MDT (00:05 UTC)
- Expired
- Jul 4, 2020, 6:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:10 PM MDT | HAIL 0.7 | 3 Ne Hilger, MT | |
| Jul 4, 6:18 PM MDT | TSTM WND GST 56 | 1 E Roy, MT | AWOS STATION K1OM OSCAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS55 KTFX 050005
SVRTFX
MTC027-050045-
/O.NEW.KTFX.SV.W.0028.200705T0005Z-200705T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
605 PM MDT Sat Jul 4 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Fergus County in central Montana...
* Until 645 PM MDT.
* At 603 PM MDT, a severe thunderstorm was located 14 miles west of
Roy, or 19 miles northeast of Lewistown, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. Earlier this evening, this storm brought
quarter-sized hail near Stanford.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Roy, Fergus and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4727 10871 4724 10873 4722 10935 4740 10939
4751 10871 4727 10867
TIME...MOT...LOC 0003Z 262DEG 24KT 4733 10926
HAIL...1.00IN
WIND...<50MPH
$$
mpj2 follow-up statements
874
WWUS55 KTFX 050029
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
629 PM MDT Sat Jul 4 2020
MTC027-050045-
/O.CON.KTFX.SV.W.0028.000000T0000Z-200705T0045Z/
Fergus MT-
629 PM MDT Sat Jul 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL FERGUS COUNTY...
At 629 PM MDT, a severe thunderstorm was located over Roy, or 28
miles northeast of Lewistown, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Roy and Fergus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.
&&
LAT...LON 4727 10871 4724 10873 4724 10920 4741 10924
4751 10871 4727 10867
TIME...MOT...LOC 0029Z 262DEG 24KT 4735 10900
HAIL...1.00IN
WIND...<50MPH
$$
mpj592
WWUS55 KTFX 050043
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
643 PM MDT Sat Jul 4 2020
MTC027-050053-
/O.EXP.KTFX.SV.W.0028.000000T0000Z-200705T0045Z/
Fergus MT-
643 PM MDT Sat Jul 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4727 10871 4724 10873 4724 10920 4741 10924
4751 10871 4727 10867
TIME...MOT...LOC 0043Z 262DEG 24KT 4736 10893
$$
mpjWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:02 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 4, 6:02 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 602 PM MDT Sat Jul 4 2020 ...AVIATION SECTION UPDATED... .SYNOPSIS... Showers and thunderstorms developing this afternoon over Southwest Montana, will become more widespread across much of central Montana this evening. Some of these thunderstorms may produce locally heavy rain, large hail, and damaging winds. Skies clear overnight with fair and cooler weather Sunday and Monday. The next round of widespread showers and thunderstorms arrives Tuesday afternoon into Wednesday. && .DISCUSSION... Satellite and radar imagery show numerous showers beginning to develop over Southwest Montana as of about 1pm. At surface, we note dewpoint temperatures in the low to mid 50s across the region, and a light easterly wind across the Judith Basin into southern portions of the Rocky Mountain Front. Mesoanalysis reveals CAPE near or in excess of 2000 J/kg, with effective shear exceeding 40 kts. Collectively, these ingredients highlight a quickly destabilizing atmosphere. The timing of these developing storms appears completely consistent with the suite of short term convection allowing model guidance. Thus, expectations for a busy afternoon and evening of convection remains on track. Independence Day recreation and evening festivities are likely to be interrupted by widespread showers and thunderstorms. Some of these thunderstorms are expected to become strong to severe. The stronger storms will be capable of producing large hail and damaging wind gusts. Those outdoors should keep in mind this potential for hazardous thunderstorms and have a plan to seek shelter should a storm move near their location. Individual storms will move from southwest to northeast at 30 to 40 mph. Training of storms is possible, producing some potential for localized street flooding. Overall this activity will move away to the east overnight. Generally fair and slightly cooler weather follows on Sunday, although a few ordinary thunderstorms will be possible over far Southwest MT Sunday afternoon. -PN Monday through next Saturday...an unsettled and active pattern will continue across the Northern Rockies for much of the upcoming work week, with transient ridging moving across the region near the end of the work week to bring a period of drier weather. High temperatures to start the period will be near to slightly below climatological norms, with most areas climbing above normal by the end of the work week and into the weekend. An upper level trough lifting northeast within southwesterly flow Tuesday through Tuesday night will bring the next best shot at showers and thunderstorms, especially to Central and North Central Montana. - Moldan && .AVIATION... Updated 600 PM MDT Sat Jul 4 2020 (00Z TAF Period) Showers/thunderstorms are currently situated over much of the region with the most robust activity north and east of KLWT. Some storms will continue to produce strong wind gusts, hail, and downpours of rain. MVFR conditions and mountains obscuration can be expected during periods of precipitation. Most shower/storm activity should end by 6Z but may persist longer for KLWT. Scattered showers and perhaps a thunderstorm may return to the southwest terminal sunday afternoon. RCG NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 76 50 80 / 50 10 10 20 CTB 46 73 47 78 / 30 0 0 10 HLN 51 78 51 81 / 60 20 20 30 BZN 49 78 48 82 / 50 30 20 30 WYS 42 74 41 77 / 30 20 10 10 DLN 47 77 47 80 / 40 20 20 20 HVR 54 78 53 84 / 50 10 0 10 LWT 51 72 50 76 / 80 20 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 4, 5:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT Sat Jul 4 2020
MTZ012-049-050015-
Cascade-Eastern Teton-
539 PM MDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON AND
NORTHWESTERN CASCADE COUNTIES...
At 538 PM MDT, a strong thunderstorm was located near Fairfield, or
19 miles southeast of Choteau, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fairfield and Sun River.
This includes the following highways...
Highway 200 between mile markers 138 and 139.
Highway 89 between mile markers 9 and 25, and near mile marker 8.
When thunder roars, go indoors!
LAT...LON 4750 11204 4758 11204 4764 11198 4771 11185
4753 11167
TIME...MOT...LOC 2338Z 239DEG 17KT 4756 11198
JAFSpecial weather statement, Jul 4, 5:53 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Great Falls MT 553 PM MDT Sat Jul 4 2020 MTZ013-050030- Chouteau- 553 PM MDT Sat Jul 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY... At 552 PM MDT, a strong thunderstorm was located 16 miles west of Big Sandy, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Virgelle and Kenilworth. This includes Highway 87 between mile markers 56 and 76. When thunder roars, go indoors! LAT...LON 4800 11057 4820 11059 4830 11020 4793 11010 TIME...MOT...LOC 2352Z 267DEG 26KT 4808 11045 JAF
Local storm report, Jul 4, 5:55 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL STANFORD 47.15N 110.22W
07/04/2020 E0.70 INCH JUDITH BASIN MT PUBLIC
SOCIAL MEDIA.
&&
MLSpecial weather statement, Jul 4, 5:58 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Great Falls MT 558 PM MDT Sat Jul 4 2020 MTZ013-044-045-050030- Chouteau-Liberty-Toole- 558 PM MDT Sat Jul 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIBERTY...SOUTHEASTERN TOOLE AND NORTHWESTERN CHOUTEAU COUNTIES... At 557 PM MDT, a strong thunderstorm was located 12 miles north of The Knees, or 25 miles southwest of Chester, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Lothair and Tiber Dam. This includes Highway 2 between mile markers 309 and 316. When thunder roars, go indoors! LAT...LON 4807 11127 4825 11141 4857 11117 4825 11077 TIME...MOT...LOC 2357Z 214DEG 21KT 4820 11127 JAF
Local storm report, Jul 4, 5:59 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 PM MDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL STANFORD 47.15N 110.22W
07/04/2020 M1.00 INCH JUDITH BASIN MT PUBLIC
PICTURE VIA TWITTER OF HAILSTONE NEXT TO
QUARTER.
&&
MLSpecial weather statement, Jul 4, 6:04 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Sat Jul 4 2020
MTZ013-044>046-049-050030-
Chouteau-Liberty-Eastern Teton-Eastern Pondera-Toole-
604 PM MDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND
WESTERN CHOUTEAU COUNTIES...
At 603 PM MDT, a strong thunderstorm was located 9 miles northeast of
Dutton, or 24 miles southeast of Conrad, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
The Knees.
When thunder roars, go indoors!
LAT...LON 4786 11149 4789 11163 4804 11174 4815 11162
4825 11144 4794 11116
TIME...MOT...LOC 0003Z 233DEG 24KT 4794 11156
JAFThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:04 PM MDT | Special Weather Statement | TFX | 26 min | |
| Jul 4, 6:16 PM MDT | Special Weather Statement | TFX | Hill | 29 min |
| Jul 4, 6:53 PM MDT | Special Weather Statement | TFX | Blaine | 22 min |
| Jul 4, 6:56 PM MDT | Special Weather Statement | TFX | Phillips | 19 min |
| Jul 4, 7:00 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
| Jul 4, 7:33 PM MDT | Special Weather Statement | TFX | Toole | 27 min |
| Jul 4, 8:11 PM MDT | Special Weather Statement | TFX | Liberty | 34 min |
| Jul 5, 5:05 PM MDT | Special Weather Statement | TFX | Gallatin | 25 min |
| Jul 5, 5:24 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.